Alert archive / Kansas / Fire Weather Watches in 2021

Fire Weather Watch 14, NWS Dodge City, KS

December 8, 202114 counties in Kansas

NWS Dodge City, KS issued this fire weather watch at Dec 8, 2021, 1:26 PM CST for 14 counties in Kansas. It took effect at Dec 10, 2021, 9:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 8, 2021, 1:26 PM CST (19:26 UTC)
In effect from
Dec 10, 2021, 9:00 AM CST
Expired
Dec 10, 2021, 1:32 AM CST
In force
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pratt County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 49 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2546 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WWUS83 KDDC 081926
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
126 PM CST Wed Dec 8 2021

...Intense Winds Expected Friday...

KSZ074>078-080-081-084>090-091200-
/O.NEW.KDDC.FW.A.0014.211210T1500Z-211211T0000Z/
Stanton-Grant-Haskell-Gray-Ford-Kiowa-Pratt-Morton-Stevens-Seward-
Meade-Clark-Comanche-Barber-
126 PM CST Wed Dec 8 2021

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 074...075...076...077...078...080...081...084...
085...086...087...088...089 AND 090...

The National Weather Service in Dodge City has issued a Fire
Weather Watch For wind and low relative humidity, which is in
effect from Friday morning through Friday afternoon.

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell... 
  Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford...Fire 
  Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt...Fire 
  Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...Fire 
  Weather Zone 086 Seward...Fire Weather Zone 087 Meade...Fire 
  Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and 
  Fire Weather Zone 090 Barber.

* Winds...West 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised. 

 Relative humidity values are expected to remain above red flag
 criteria. However, the combination of strong southwest winds 
 early Friday, followed by an abrupt shift to intense northwest 
 winds Friday afternoon, combined with the ongoing dry spell, 
 will increase the threat of wildfire spread significantly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
3 follow-up statements
889 
WWUS83 KDDC 091024
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
424 AM CST Thu Dec 9 2021


KSZ074>078-080-081-084>090-092100-
/O.CON.KDDC.FW.A.0014.211210T1500Z-211211T0000Z/
Stanton-Grant-Haskell-Gray-Ford-Kiowa-Pratt-Morton-Stevens-Seward-
Meade-Clark-Comanche-Barber-
424 AM CST Thu Dec 9 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 074...075...076...077...078...080...081...
084...085...086...087...088...089 AND 090...

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell... 
  Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford...Fire 
  Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt...Fire 
  Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...Fire 
  Weather Zone 086 Seward...Fire Weather Zone 087 Meade...Fire 
  Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and 
  Fire Weather Zone 090 Barber.

* Winds...West-southwest 20 to 30 mph with gusts up to 45 mph
  ahead of the front. Wind shift from the northwest same speeds
  late afternoon.

* Relative Humidity...As low as 15 percent midday through early
  afternoon ahead of the cold front.

* Impacts...Any fires that start will have extreme fire behavior
  and spread rapidly. Outdoor burning is not advised. A wind shift
  in the afternoon will likely make any wildfire management
  difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
491 
WWUS83 KDDC 091939
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
139 PM CST Thu Dec 9 2021

...Intense Winds Friday...

KSZ074>078-080-081-084>090-101200-
/O.CON.KDDC.FW.A.0014.211210T1500Z-211211T0000Z/
Stanton-Grant-Haskell-Gray-Ford-Kiowa-Pratt-Morton-Stevens-Seward-
Meade-Clark-Comanche-Barber-
139 PM CST Thu Dec 9 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 074...075...076...077...078...080...081...
084...085...086...087...088...089 AND 090...

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell... 
  Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford...Fire 
  Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt...Fire 
  Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...Fire 
  Weather Zone 086 Seward...Fire Weather Zone 087 Meade...Fire 
  Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and 
  Fire Weather Zone 090 Barber.

* Winds...West 25 to 35 mph with gusts up to 60 mph. A wind shift
  from southwest to northwest will occur, making any fire fighting
  efforts difficult.

* Relative Humidity...As low as 25 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
710 
WWUS83 KDDC 100732
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
132 AM CST Fri Dec 10 2021


KSZ074>078-080-081-084>087-100845-
/O.CAN.KDDC.FW.A.0014.211210T1500Z-211211T0000Z/
Stanton-Grant-Haskell-Gray-Ford-Kiowa-Pratt-Morton-Stevens-Seward-
Meade-
132 AM CST Fri Dec 10 2021

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 074...075...076...077...078...
080...081...084...085...086 AND 087...

The National Weather Service in Dodge City has cancelled the Fire
Weather Watch.

Elevated fire weather conditions are still expected across the
region, however critically low relative humidity down into the
teens is no longer expected, thus the Fire Weather Watch has been
cancelled.

$$

KSZ088>090-102100-
/O.UPG.KDDC.FW.A.0014.211210T1500Z-211211T0000Z/
/O.NEW.KDDC.FW.W.0030.211210T1500Z-211211T0000Z/
Clark-Comanche-Barber-
132 AM CST Fri Dec 10 2021

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 088...089 AND 090...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from 9 AM this morning to 6 PM CST this evening. The Fire Weather
Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 088 Clark...Fire 
  Weather Zone 089 Comanche and Fire Weather Zone 090 Barber.

* Winds...West-southwest 25 to 35 mph with gusts up to 50 mph.
  Wind shift to the northwest late in the afternoon at speeds of
  20 to 30 mph.
  

* Relative Humidity...As low as 15 to 20 percent ahead of the cold
  front.

* Impacts...Any fires that start will have extreme fire behavior
  and spread rapidly. Outdoor burning is not advised. A shift in
  the wind direction from west-southwest to northwest is forecast
  later in the afternoon as a strong cold front pushes south

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this fire weather watch went out at Dec 8, 1:20 PM CST, 6 minutes earlier.

Area forecast discussion, Dec 8, 1:20 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
120 PM CST Wed Dec 8 2021

...Updated Synopsis and Long Term...

.SYNOPSIS...
Issued at 1232 PM CST Wed Dec 8 2021

Unseasonably mild temperatures will continue Thursday. A strong
cold front will bring intense northwest winds Friday, along with
falling temperatures Friday afternoon. Scattered flurries are
expected across the northern zones Friday afternoon. Unseasonably
mild and dry weather will resume early next week.

&&

.SHORT TERM...(This afternoon through Thursday night)
Issued at 1200 PM CST Wed Dec 8 2021

A weak transitory midlevel ridge axis was passing SW KS at midday,
with infrared satellite imagery revealing cirrus increasing from
the west. South winds will increase significantly this afternoon,
with the strongest winds along/west of US 83. Here, gusts of
30-35 mph are expected. With the improved mixing over the dry
ground, temperatures will moderate nicely this afternoon, with
many locations touching 60 (12-13 degrees above normal).

After seasonable typical cold this morning, tonight will be much
milder. Surface winds will veer westerly through the night, and a
W/SWly low level jet will keep the lower troposphere mixed. In
combination with scattered cirrus interrupting radiational
cooling, many locations will hold above freezing in the 30s
through sunrise Thursday.

Thursday will be the warmest day of the week, and stayed close to
the warmest 12z MAV guidance. The absence of clouds and a
continued unseasonably mild lower troposphere will support
afternoon temperatures well into the 60s, with the warmest
locales in the Red Hills touching 70 around 3 pm. Southeast winds
will increase through the afternoon in response to lee
cyclogenesis in SE Colorado.

Vigorous fast moving trough will be approaching from the Rockies
Thursday night/early Friday, with cyclogenesis continuing in
eastern Colorado. Lower atmosphere will remain mild and mixed
ahead of the incoming trough, with wind fields aloft increasing
through the night. Another night of above normal temperatures will
result, with most locations remaining well above freezing through
sunrise Friday. In fact, southern zones are expected to remain in
the 40s.

.LONG TERM...(Friday through Wednesday)
Issued at 120 PM CST Wed Dec 8 2021

...Intense Northwest Winds Expected Friday Afternoon...

We will have to consider "earth, wind and fire" on Friday as a
potent storm system rapidly tracks through the region. Models
maintain continuity with the primary surface cyclone track, from
SE Colorado 6 am Friday, to just SE of Dodge City midday Friday,
then rapidly ejecting to near Kansas City 6 pm Friday. Strong
SW winds early Friday will transition to intense NW winds during
the daylight hours as the cold front roars through. Significant
impacts from wind are expected Friday afternoon, behind the
exiting cyclone. Along with neighbors, increased wind and wind
gust grids greatly over the NBM, and ended up just above the 12z
MET guidance. Still think guidance is playing catch up, and gusts
to near 60 mph are likely Friday afternoon, especially southern
zones adjacent to Oklahoma, southwest zones, and the preferred US
83 corridor. Along with AMA held off on a high wind watch on this
shift. Did include gusts to near 50 mph for now and areas of
blowing dust, given the continued extended dry spell. This
forecast for Friday will carry no pops and be dry, per the NBM.
However, the 12z ECMWF continues to suggest wind blown wraparound
snow showers/flurries will pivot into the northern half of SW KS
Friday afternoon. Even if this verifies, QPF will be minimal, but
visibility restictions may be an impact given the strong winds.
Finally, temperatures will start out unseasonably mild sunrise
Friday, and then crash non-diurnally Friday afternoon in the face
of intense cold air advection. Currently have a high of 70 far
southeast, ranging to 40 far northwest, and it may end up being
tighter than that.

Storm system ejects out rapidly Friday night, but northwest winds
will remain elevated all night into Saturday morning. As such,
Saturday morning will be uncomfortably cold, with wind chills in
the 5-15 range.

In this highly progressive pattern, Friday's hint of winter and
cold air will not stick around long. Saturday will feature
seasonably chilly highs within a few degrees of 50, but with full
sun and light winds trending SWly, certainly not bad for December.
A rapid warming trend will commence Sunday, and continue through
the first half of next week. The latest NBM initial grids are
aggressive, with max temps in the 70s Tuesday and Wednesday next
week, and some guidance suggests lower 80s are probable at the
warmest locales. Record high temperatures will be set easily in
this regime. Past ECMWF runs have shown continuity ejecting an
intense negatively tilted shortwave through Colorado around next
Wednesday, about one week from now. This model depicts 850 mb
winds near 80 mph at peak heating with the unseasonably warm
afternoon temperatures. The threat for high end fire risk days
exists next week, especially considering the continuing dry spell.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 945 AM CST Wed Dec 8 2021

VFR will continue through this TAF cycle and beyond, with only
varying amounts of scattered cirrus. After 18z Wed, south winds
will increase at all airports, with gusts of 25-30 kts. The
strongest south winds are expected at GCK/LBL. Winds will decrease
at sunset and veer westerly overnight through 12z Thu. Models
project a low level jet overnight tonight, strongest over the
southern terminals, and with more of a westerly component than
usual. Included low level wind shear in the TAFs after 03z Thu.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  39  67  41 /   0   0   0   0
GCK  60  33  66  37 /   0   0   0   0
EHA  64  37  68  48 /   0   0   0   0
LBL  62  34  69  45 /   0   0   0   0
HYS  58  35  62  32 /   0   0   0   0
P28  57  42  66  43 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Dec 8, 12:16 AM CST, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1216 AM CST Wed Dec 8 2021

KSZ030-031-043>046-061>066-074>081-084>090-091200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1216 AM CST Wed Dec 8 2021 /1116 PM MST Tue Dec 7 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Nearby

Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.